FDA Strengthens NSAID Heart Warnings

The FDA has now released a statement that non-aspirin non-steroidal anti-inflammatory drugs (NSAIDs) increase the chance of heart attack or stroke.

The Food and Drug Administration has strengthened warnings about heart risks associated with NSAIDs such as Advil (ibuprofen), Motrin (ibuprofen) and Aleve (naproxen).  This also includes drugs such as Celebrex (celecoxib).

After reviewing the latest scientific studies on NSAIDs, the FDA is requiring these over the counter medications to have updates warning labels regarding heart attack and stroke risk.

Signs of a heart attack or stroke include shortness of breath, chest pain, weakness on one side of the body, or slurred speech.

The warning about NSAID use will be a concern to many as they are widely used to treat pain from arthritis, menstrual cramps, headaches and fever.  Many are available over-the-counter (ibuprofen and naproxen) and by prescription (celecoxib).

The news that NSAIDs may increase heart and stroke risk is not necessarily new.

Over the early part of the 2000s, data began to emerge from large randomized controlled clinical trials demonstrating cardiovascular thromboembolic risk with the COX‐2 selective non‐steroidal anti‐ inflammatory drugs (NSAIDs), a subgroup of the broader class of NSAIDs.

This new warning by the FDA is based on review of further studies at the joint meeting of the Arthritis Advisory Committee and Drug Safety and Risk Management Advisory Committee.

Concerning findings regarding NSAIDs and heart/stroke disease from this meeting include the following:

  • The risk of heart attack or stroke can occur as early as the first weeks of using an NSAID. The risk may increase with longer use of the NSAID.
  • The risk appears greater at higher doses.
  • It was previously thought that all NSAIDs may have a similar risk. Newer information makes it less clear that the risk for heart attack or stroke is similar for all NSAIDs; however, this newer information is not sufficient for us to determine that the risk of any particular NSAID is definitely higher or lower than that of any other particular NSAID.
  • NSAIDs can increase the risk of heart attack or stroke in patients with or without heart disease or risk factors for heart disease. A large number of studies support this finding, with varying estimates of how much the risk is increased, depending on the drugs and the doses studied.
  • In general, patients with heart disease or risk factors for it have a greater likelihood of heart attack or stroke following NSAID use than patients without these risk factors because they have a higher risk at baseline.
  • Patients treated with NSAIDs following a first heart attack were more likely to die in the first year after the heart attack compared to patients who were not treated with NSAIDs after their first heart attack.
  • There is an increased risk of heart failure with NSAID use.

Given these heart concerns over NSAIDs, are there natural alternatives to pain relief?

The short answer is yes, there are natural alternatives for pain relief.  However, the safety, effectiveness, and long-term viability of these options needs more study.

Manifestations of the inflammatory response includes pain, heat, redness and swelling.  In many cases, pain is caused by inflammation.   NSAIDs ability to block the production of prostaglandin in the inflammation cascade is the major mechanism cited for the success of these medications.

Plant and animal derived preparations have been used for thousands of years for pain relief.  However, less is known about their side effects and biologic action due to lack of clinical studies and large databases to track their usage.

For example, bleeding has been reported as a side effect with white willow bark, ginger, garlic and other preparations.  Users should not assume that just because a supplement is natural that it does not contain biologically active compounds or that it may not have significant side effects.

Omega-3 fatty acids have also been shown to act as an anti-inflammatory and have had some clinical trials supporting their use.

While omega-3 fatty acids may be a slightly safer alternative, larger clinical trials are needed.  Side effects to taking omega-3 fatty acids have been reported to include bleeding, dizziness, fast heart rate, and heavy menstrual periods.

As always, it is very important to discuss the dietary supplements that you are taking with your doctor as many of these can react with regular medications.

For example, caution should be taken when aspirin and omega-3 fatty acids are consumed together due to increased bleeding risk.  Natural practitioners who are aware of the interactions between traditional medications and supplements can also be resource.

Green tea has been shown to have anti-inflammatory effects and may be an option to add to your diet.  If caffeine is a concern to you, perhaps consider decaffeinated green tea.

In addition, quality control around dietary supplements is not guaranteed or regulated as in the drug industry and adulteration of supplements has been widely reported.

Take care when choosing your pain relievers and remember that any biologic active substance, whether produced by a drug company or mother nature can have side effects.

Please don’t forget to sign up for my insight into late-breaking health and wellness news and the occasional gluten free yummy recipe.   We all need honest, health information to be our personal best, but sometimes, we just need a cookie.

Would you also like to know the latest evidence in finding your healthy weight?  Sign up to receive the Your Healthy Weight, Backed by Science Guide.  Thanks for reading and sharing!

In good health,

Dr Jenkins

 

J Lee Jenkins, MD, MSc, FACEP is a practicing board-certified emergency physician and researcher in emergency public health. She can also be found on twitter (twitter.com/jleejenkins) and Facebook (J Lee Jenkins MD).

Information on this web site is provided for informational purposes only. This blog is not intended to provide personal medical advice. As always, please consult with your personal doctor prior to making any changes to your health regimen.

 

 

 

Leave a Reply